Long-Term Use of Antacids Can Cause B12 Deficiency
Dr. Mercola (mercola.com) published an article on the dangers of extended use of antacids. This is his summary:
Popular drugs to treat acid reflux take an unsuspected toll on your health, as long-term use is associated with increased risk for vitamin B12 deficiency
As your vitamin B12 levels falter, some of the initial signs will often include mood changes, such as lack of motivation or feelings of apathy
Low B12 levels can also lead to acute mental fogginess, memory troubles, muscle weakness, and fatigue
Chronic health problems of vitamin B12 deficiency include anemia, irreversible nerve damage, psychiatric problems (which may also mimic more serious mental illness), and dementia
If you have acid reflux, one of the first things you'll want to do is to make sure you're consuming enough beneficial bacteria (probiotics). Also, beware that taking a proton pump inhibitor may have adversely affected your vitamin B12 status.
Dr. Lesa's Weigh-in:
There is nothing so convincing as first-hand experience. I agree with Dr. Mercola wholeheartedly and my own life is testament to the veracity of his article. Some years ago, I lived in an apartment that had a bad case of mold. I did not know this, for quite a while. The fact that the landlady's 30-something year old daughter died in that home, and that the landlady, herself, was very ill, later helped me to connect the dots. That did not happen for a while, though. What actually happened was that I began to become ill; constant colds, then wheezing, then digestive problems. Reflux with vomiting came with a vengeance and migraines were not far behind. I got ringworm and gained a lot of weight.
Thus began a regimen of antacids and drugs: aciphex, nexium, singulair, prilosec, zantac, prevacid, cimetidine, ranitidine; the list was long. The doctors would prescribe something new every three weeks; when it failed to work, they gave me something else.
The antacid drugs brought their own problems. Nausea and vomiting increased, and stomach and chest pain were constant friends. Soon, my organs began to protest; as one doctor put it, "your organs are shutting down." My immune system was shot. Doctors could not quite determine the cause but they kept trying to control the constant vomiting, since I could keep nothing down, except for ginger ale and crackers.
I experienced most, if not all of the symptoms that Dr. Mercola mentioned: brain fog and forgetfulness, anemia, muscle weakness; then, I became paralyzed, from the waist down, for about three weeks. That was when I decided that I would not take one more drug. If I died, then so be it. I couldn't feel worse than I felt then. I started taking my own health in hand and lived to tell the tale.
Antacids and proton pumps are not cures; they may help temporarily but ought not to become the way of life. Change your dietary habits and reduce your stress. If you need help, seek it.
Your health matters